Pennsylvania, 2017Flash Flooding and Flood in Pennsylvania, June 14 to 15, 2017
June 14 to 15, 2017 · NWS PBZ · 4 events in 2 counties and zones
Slow moving thunderstorms developed along a stationary boundary across the region, in a tropical, moisture rich airmass. With the slow movement, heavy rain produced widespread flash flooding across portions of southern Allegheny county, Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms developed along a stationary boundary across the region, in a tropical, moisture rich airmass. With the slow movement, heavy rain produced widespread flash flooding across portions of southern Allegheny county, Pennsylvania. This is after the same region received heavy rain the day prior.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 14, 4:08 PM EST, 25 minutes earlier.
Area forecast discussion, Jun 14, 4:08 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
508 PM EDT Wed Jun 14 2017
.SYNOPSIS...
Periodic rain chances are expected through the weekend with
several crossing disturbances. The highest chances for rain will
be Thursday and Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Showers and thunderstorms continue to initiate primarily over
two locations. The first focus is around a conglomeration of
thunderstorms over the central portion of the forecast area,
dancing around the Pittsburgh metro. This activity will feature
very slow and somewhat difficult to predict motion and
intensities, firing off of outflow boundaries from decaying
cells. The combination of slow cell movement, tropical rain
processes, and urbanized environment will need to be monitored
very closely for Flash Flood potential through the evening.
The second focus is along a remnant MCV slowly moving through
east-central Ohio. This is generating showers and thunderstorms
with a slow eastward motion. These also have the potential for
localized heavy rain, but the residence time should be shorter,
thus limiting the impacts.
Most locations remain under a marginal risk for severe weather
from damaging winds, but so far cell growth has been much lower
than we saw yesterday, limited by slightly lower instability.
Previous Discussion...
While most thunderstorms will come to an end by midnight,
computer models are indecisive in determining what will happen
to an area of thunderstorms currently across Wisconsin and
Illinois. If the thunderstorms persist, which is far from a
guarantee, at their current speed any left over precipitation
would arrive here around sunrise. Have bumped up pops slightly
to compensate for this possibility.
After whatever sunrise precipitation moves through or falls
apart, rain probabilities will increase with a shortwave
arriving from the Upper Midwest. As has been the pattern much of
the week, a marginal risk of severe weather and locally heavy
rainfall will be present yet again. Another humid day is in
store with temperatures a couple degrees cooler than today with
more widespread cloud cover.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Rain will continue through much of the night, with showers
lingering into Friday. A lull in rain is expected later Friday
into Saturday, but another shortwave will bring low chances back
to the area by Saturday afternoon. Temperatures will rise back
into the mid 80s, and high humidity will keep conditions on the
muggy side.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A cold front Sunday into Monday will bring rain to all
locations, with temperatures finally returning to normal behind
the front. This should also bring the humidity down and reduce
high heat indices. Models also hint at the possibility of
another round of rain on Wednesday, but there is still much
uncertainty for timing and location of precipitation.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms continue to slowly move around PIT/AGC,
and through eastern Ohio as a weak area of focus remains. These
thunderstorms will be slow, and somewhat difficult to predict
as they continue to initiate on outflow boundaries from
previous storms. Will continue to keep prevailing VFR
conditions, with a mention of VCTS for ports south of BVI.
Restrictions will generally be limited to any terminal that
experiences a storm, with heavy rain the biggest concern.
Will eliminate the mention of thunder after dark but a passing
shortwave may continue chances for showers/thunder overnight.
This and any lingering cloud cover may limit fog development.
Thus, much of the overnight forecast was made hedging on similar
conditions to this morning - with patchy fog more or less
expected in continued humid conditions.
Thunderstorm chances will increase with the approach of an upper
level shortwave/front tomorrow.
Westerly wind will back toward the south with the approach of
the boundary tomorrow. Winds are expected to remain light
outside of a thunderstorm passage.
.Outlook...
Occasional restrictions are expected through the weekend with
some morning fog and afternoon showers/thunderstorms.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 14, 2:22 AM EST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
322 AM EDT Wed Jun 14 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-150730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
322 AM EDT Wed Jun 14 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Isolated severe thunderstorms are possible this afternoon and early
evening mainly south of Interstate 80. Heavy rainfall in these storms
could also result in localized flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated severe thunderstorms are possible Thursday and Thursday
evening. Heavy rainfall could also result in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 14, 3:34 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
434 PM EDT WED JUN 14 2017
PAZ021-142100-
Allegheny-
434 PM EDT WED JUN 14 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTH CENTRAL ALLEGHENY COUNTY...
At 434 PM EDT, a strong thunderstorm was located over McCandless
Township. the storm is nearly stationary.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Ross Township... McCandless Township...
Franklin Park... Shaler Township...
Hampton Township... West View...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4054 8008 4061 8005 4059 7994 4050 7997
TIME...MOT...LOC 2034Z 295DEG 1KT 4056 8003
KRAMAR
Special weather statement, Jun 14, 3:44 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
444 PM EDT WED JUN 14 2017
PAZ020-021-029-142115-
Beaver-Washington-Allegheny-
444 PM EDT WED JUN 14 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHERN WASHINGTON...SOUTH CENTRAL BEAVER
AND WEST CENTRAL ALLEGHENY COUNTIES...
At 444 PM EDT, a strong thunderstorm was located near Imperial, or
near Moon Township, moving southeast at 5 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Moon Township... Robinson Township...
Imperial... Pittsburgh International Airpor...
Enlow... North Fayette Township...
Hanover Township...
This includes Interstate 376 in Pennsylvania between mile markers 50
and 60.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4047 8039 4055 8030 4044 8015 4039 8030
TIME...MOT...LOC 2044Z 315DEG 5KT 4048 8032
KRAMAR
Special weather statement, Jun 14, 3:58 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
458 PM EDT WED JUN 14 2017
PAZ021-142130-
Allegheny-
458 PM EDT WED JUN 14 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT CENTRAL ALLEGHENY COUNTY...
At 458 PM EDT, a strong thunderstorm was located over Robinson
Township, or near Mount Lebanon, moving southeast at 10 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Pittsburgh... Mount Lebanon...
Bethel Park... North Side Pittsburgh...
Baldwin... Upper St. Clair...
Scott Township... Whitehall...
South Park Township... Robinson Township...
Brentwood... Dormont...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 23 and 37.
Interstate 279 in Pennsylvania between mile markers 1 and 2.
Interstate 376 in Pennsylvania between mile markers 59 and 73.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4042 8023 4052 8013 4044 7994 4033 7998
4031 8010
TIME...MOT...LOC 2058Z 305DEG 7KT 4044 8012
KRAMARSpecial weather statement, Jun 14, 4:00 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
500 PM EDT WED JUN 14 2017
PAZ021-029-142200-
Washington-Allegheny-
500 PM EDT WED JUN 14 2017
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN
WILL AFFECT NORTHWESTERN WASHINGTON AND WEST CENTRAL ALLEGHENY
COUNTIES...
At 459 PM EDT, strong thunderstorms were clustered near Imperial and
south of Moon Township. The storms are moving very slowly and
may cause ponding on roads.
Locations impacted include...
Pittsburgh... Mount Lebanon...
North Side Pittsburgh... Upper St. Clair...
Scott Township... Whitehall...
Robinson Township... Dormont...
Castle Shannon... Carnegie...
Kennedy Township... Stowe Township...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 26 and 34.
Parkway North between mile markers 1 and 3.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4046 8038 4050 8033 4048 7999 4037 7999
4036 8010 4043 8032
TIME...MOT...LOC 2059Z 310DEG 3KT 4048 8020
24Special weather statement, Jun 14, 4:01 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
501 PM EDT WED JUN 14 2017
OHZ048-057-142130-
Coshocton-Muskingum-
501 PM EDT WED JUN 14 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTH CENTRAL COSHOCTON AND NORTH CENTRAL
MUSKINGUM COUNTIES...
At 501 PM EDT, a strong thunderstorm was located near Dresden, or 7
miles southwest of Coshocton. the storm is nearly stationary.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Conesville...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4019 8202 4025 8195 4018 8182 4011 8193
TIME...MOT...LOC 2101Z 305DEG 4KT 4019 8195
KRAMAR
Special weather statement, Jun 14, 4:30 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
530 PM EDT WED JUN 14 2017
OHZ058-142200-
Guernsey-
530 PM EDT WED JUN 14 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT EAST CENTRAL GUERNSEY COUNTY...
At 530 PM EDT, a strong thunderstorm was located 9 miles west of
Barnesville, moving east at 5 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Quaker City... Salesville...
Fairview...
This includes Interstate 70 in Ohio between mile markers 189 and
198.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4009 8136 4006 8123 3995 8124 3996 8138
4002 8144
TIME...MOT...LOC 2130Z 285DEG 6KT 4002 8136
KRAMARFlash Flood, Allegheny
- When
- June 14, 4:33 PM EST to 7:15 PM EST
- Where
- Allegheny County, 1.38 mi S of Option to 0.48 mi N of Willock
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.410, -79.980
County 911 reported several road closures across much of southern Allegheny county due to flash flooding. These include: Brownsville Road between Library Road and Pleasant Street, Route 88 at the intersections of Lytle Road and McNeilly Avenue, Baldwin Road and Streets Run Road, State Route 51 near Lewis Run Road and also at the intersection with Route 88, and Curry Hollow Road. Water was up to the roof of vehicles in spots.
Flash Flood, Washington
- When
- June 14, 5:00 PM EST to 6:00 PM EST
- Where
- Washington County, 0.54 mi SE of Wickerham Manor to 0.23 mi S of Frye
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.164, -79.914
Local 911 reported that the intersection of state route 88 and 837 were flooded in Carroll township.
Flash Flood, Washington
- When
- June 14, 5:00 PM EST to 6:00 PM EST
- Where
- Washington County, 1.03 mi SE of Gastonville to 0.68 mi WNW of Coal Bluff
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.259, -79.987
County 911 reported flooding at the intersection of McChain Road and Stone Church Road.
Flood, Allegheny
- When
- June 14, 7:15 PM EST to June 15, 7:00 AM EST
- Where
- Allegheny County, 1.38 mi S of Option to 0.53 mi N of Willock
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.410, -79.980
County 911 continued to reports residual flooding from heavy rain on the 14th. Several roads were closed until the morning of the 15th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 14, 2017$208 million · 5 in hail · 42 events
- Tornadoes and Damaging Winds in Wisconsin, June 14, 2017$683,000 · EF1 · 38 events
- Hail and Damaging Winds in Illinois, June 14, 2017$395,000 · 1 in hail · 27 events
- Flooding and Hail in Illinois, June 14, 2017$154,000 · 1.25 in hail · 32 events
- Hail and Damaging Winds in Wisconsin, June 14, 2017$151,000 · 1.5 in hail · 27 events
- Damaging Winds and Lightning Strikes in Virginia, June 14, 2017$105,000 · 50 kt wind · 4 events
- Damaging Winds in Georgia, June 14, 2017$73,000 · 50 kt wind · 7 events
- Damaging Wind in North Carolina, June 14, 2017$80,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Illinois, June 14, 20171.25 in hail · 21 events
- Hail and Damaging Winds in Iowa, June 14, 20171.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 14 to 15, 20171 in hail · 17 events
- Flood and Damaging Winds in Wisconsin, June 14 to 15, 2017$16,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710866, 710862, 710863, 710867.